Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 184, NWS Grand Forks, ND

October 7, 2007Grand Forks County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 7, 2007, 12:40 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2007, 12:40 AM CDT (05:40 UTC)
Expired
Oct 7, 2007, 1:45 AM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 14 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 12:52 AM CDTHAIL 0.886 Nne Finley, ND
Oct 7, 1:04 AM CDTHAIL 1Northwood, NDSOME PENNY TO QUARTER SIZED HAIL...HEAVY RAINS AND WINDS TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 070540
SVRFGF
NDC035-091-097-070645-
/O.NEW.KFGF.SV.W.0184.071007T0540Z-071007T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1240 AM CDT SUN OCT 7 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 145 AM CDT

* AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM FINLEY TO GALESBURG...MOVING
  TO THE NORTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTLAND...MAYVILLE AND ROSEVILLE AT 1250 AM CDT...
  NORTHWOOD...HATTON AND CUMMINGS AT 100 AM CDT...
  REYNOLDS...HOLMES AND BUXTON AT 110 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4790 9746 4757 9691 4725 9744 4752 9790
TIME...MOT...LOC 0540Z 225DEG 49KT 4751 9778 4728 9739

$$

GUST
2 follow-up statements
000 
WWUS53 KFGF 070609
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
109 AM CDT SUN OCT 7 2007

NDC035-091-097-070645-
/O.CON.KFGF.SV.W.0184.000000T0000Z-071007T0645Z/
GRAND FORKS ND-STEELE ND-TRAILL ND-
109 AM CDT SUN OCT 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTH CENTRAL GRAND FORKS...NORTHERN STEELE AND NORTHWESTERN
TRAILL COUNTIES...

AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF HOLMES TO 2 MILES EAST OF
CUMMINGS...MOVING TO THE NORTHEAST AT 50 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4790 9746 4757 9691 4725 9744 4752 9790
TIME...MOT...LOC 0609Z 225DEG 49KT 4779 9737 4756 9698

$$

GUST
000 
WWUS53 KFGF 070638
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
139 AM CDT SUN OCT 7 2007

NDC035-091-097-070649-
/O.EXP.KFGF.SV.W.0184.000000T0000Z-071007T0645Z/
GRAND FORKS ND-STEELE ND-TRAILL ND-
139 AM CDT SUN OCT 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAND FORKS...
NORTHERN STEELE AND NORTHWESTERN TRAILL COUNTIES WILL EXPIRE AT 145
AM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 145 AM CDT. 

LAT...LON 4790 9746 4757 9691 4725 9744 4752 9790
TIME...MOT...LOC 0639Z 225DEG 49KT 4808 9694 4785 9655

$$

GUST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 9:20 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 6, 9:20 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GRAND FORKS ND
920 PM CDT SAT OCT 6 2007

.SHORT TERM...
MAIN PROBLEM DURING THE OVERNIGHT WILL BE THE NORTHWARD DEVELOPMENT
OF DEEP CONVECTION AND TH EOVERALL EXTENT THROUGH MIDDAY SUNDAY. SFC
FRONT HAD PUSHED THROUGH A KROX-KFAR-KABR AXIS BY 00Z...WITH SOME
WEAK CONVECTION STILL FORMING AHEAD OF IT INTO NRN MN. APPEARS THAT
MAIN CONVECTIVE ACTIVITY IS ANCHORED FURTHER SOUTH THROUGH CNTRL SD
AND IS FORMING INTO ELEVATED ZONE ALONG AND BEHIND THE FRONT. MODELS
GUIDANCE IS FAIRLY CONSISTENT IN DEVELOPING THIS NORTEASTWARD INTO
ERN ND THROUGH THE MIDNIGHT HOURS...AND THEN SHIFTING SLOWLY EWD
INTO WRN MN DURING EARLY MORNING TO FORENOON PERIOD ON SUNDAY.
TIMING OF GFS HAS BEEN BEST SO FAR...THOUGH DRIER NAM AND RUC ARE
FARING BETTER ON QPF.

THREAT FOR SEVERE WX HAS DIMINISHED SIGNIFICANTLY AFTER NIGHTFALL
AND WITH MOST CONVECTION IN ELEVATED ZONE. STILL SOME POTENTIAL FOR
SOME ISOLATED LARGER HAIL IN THE MIX OVERNIGHT.

OVERALL...DEEP 500MB TROF OVER THE CNTRL ROCKIES WILL SLOWLY SHIFT
INTO THE WRN DKTAS FOR SUNDAY. THEN PATTERN IS EXPECTED TO LIFT INTO
WRN ONT BY LATE ON MONDAY. THIS KEEP THE FGF CWA IN A GENERALLY DAMP
AND COOL PATTERN FOR THE EARLY WEEK PERIOD.

.LONG TERM (WED-SUN)...
THE LONG TERM WILL START OFF WITH A RIDGE OF HIGH PRESSURE OVER THE
FORECAST AREA ON WEDNESDAY...BRINGING SUNSHINE AND SEASONAL LIKE
TEMPERATURES TO THE AREA. BY THURSDAY...A LOW WILL TRACK ACROSS SRN
CANADA AND RETURN FLOW FROM THE SOUTH WILL SET UP AND BRING A SLIGHT
CHANCE OF POPS TO THE AREA. 12Z GFS DOES KEEP THE PRECIP MAINLY NORTH
OF THE BORDER...HOWEVER PREVIOUS 12Z RUN BROUGHT PRECIP ACROSS THE
FORECAST AREA. STILL A GOOD DEAL OF UNCERTAINTY IN LONG RANGE MODEL
RUNS SO WENT WITH 18 POPS FOR NOW. REMAINDER OF THE WEEK SHOULD BE
FAIRLY DRY WITH SEASONAL LIKE TEMPS.

&&

.AVIATION...
MVFR TO IFR CIGS LIKELY OVER MOST OF THE FA THROUGH THE OVERNIGHT
AND MORNING HOURS ON SUNDAY...AND PERSISTING INTO THE AFTERNOON
ACROSS NCNTRL MN. MVFR VSBYS WILL MAINLY BE ASSOCIATED WITH -RA AND
ISOLD -TSRA ACTIVITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GUST/HOPKINS
Hazardous weather outlook, Oct 6, 7:02 AM CDT, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 AM CDT SAT OCT 6 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
702 AM CDT SAT OCT 6 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKTOA...NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...ARE EXPECTED TO
DEVELOP IN EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA THIS EVENING. THE MAIN SEVERE WEATHER THREATS ARE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS REMAIN POSSIBLE IN PARTS OF NORTHWEST AND WEST
CENTRAL MINNESOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:16 AM CDTSevere Thunderstorm WarningFGFGrand Forks31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.